Alert archive / Wyoming / High Wind Warnings in 2026
High Wind Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Jan 15, 2026, 1:26 AM MST for Johnson County, Wyoming. It took effect at Jan 15, 2026, 3:00 PM MST. It was in force for 26 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 15, 2026, 1:26 AM MST (08:26 UTC)
- In effect from
- Jan 15, 2026, 3:00 PM MST
- Expired
- Jan 16, 2026, 5:00 PM MST
- In force
- 26 hr
- Issued by
- NWS Riverton, WY
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 15, 3:42 PM MST | NON-TSTM WND GST 68 | 24 Ese Buffalo, WY | Mesonet station WY3 I-90 Indian Creek Rd (DOT). |
| Jan 15, 3:52 PM MST | NON-TSTM WND GST 58 | 14 Se Kaycee, WY | Mesonet station WY63 I-25 Tisdale Divide (DOT). |
| Jan 15, 8:25 PM MST | NON-TSTM WND GST 59 | 3 Nnw Buffalo, WY | ASOS station KBYG Buffalo Airport (ASOS). |
| Jan 16, 4:47 AM MST | NON-TSTM WND GST 85 | 14 Wsw Buffalo, WY | Mesonet station SPKW4 School House. |
| Jan 16, 6:16 AM MST | NON-TSTM WND GST 65 | 13 Nnw Buffalo, WY | Mesonet station DHS I-90 Piney Creek (DOT). |
| Jan 16, 8:42 AM MST | NON-TSTM WND GST 78 | 3 Nnw Buffalo, WY | ASOS station KBYG Buffalo Airport (ASOS). |
| Jan 16, 8:46 AM MST | NON-TSTM WND GST 77 | 7 Ssw Barnum, WY | Mesonet station PCRW4 Poker Creek. |
| Jan 16, 11:28 AM MST | NON-TSTM WND GST 79 | 24 Ese Buffalo, WY | Mesonet station WY3 I-90 Indian Creek Rd (DOT). |
| Jan 16, 11:48 AM MST | NON-TSTM WND GST 59 | 31 Ese Buffalo, WY | Mesonet station KDHS I-90 Dead Horse (DOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2814 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
940 WWUS75 KRIW 150826 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 126 AM MST Thu Jan 15 2026 WYZ010-011-160000- /O.UPG.KRIW.HW.A.0001.260116T0000Z-260117T0000Z/ /O.NEW.KRIW.HW.W.0001.260115T2200Z-260117T0000Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 126 AM MST Thu Jan 15 2026 ...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 PM MST FRIDAY... * WHAT...Northwest winds 25 to 40 mph with gusts around 60 mph possible. * WHERE...Northeast Johnson County and Southeast Johnson County. * WHEN...From 3 PM this afternoon to 5 PM MST Friday. * IMPACTS...Strong winds could make travel difficult, especially for high profile vehicles. $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Gerhardt
3 follow-up statements
858 WWUS75 KRIW 151921 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1221 PM MST Thu Jan 15 2026 WYZ010-011-161400- /O.CON.KRIW.HW.W.0001.260115T2200Z-260117T0000Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 1221 PM MST Thu Jan 15 2026 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST FRIDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Northeast Johnson County and Southeast Johnson County. * WHEN...Until 5 PM MST Friday. * IMPACTS...Strong winds could make travel difficult, especially for high profile vehicles. $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Dziewaltowski
430 WWUS75 KRIW 160746 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1246 AM MST Fri Jan 16 2026 WYZ010-011-170000- /O.CON.KRIW.HW.W.0001.000000T0000Z-260117T0000Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Kaycee and Buffalo 1246 AM MST Fri Jan 16 2026 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph. * WHERE...Northeast Johnson County and Southeast Johnson County. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Strong winds could make travel difficult, especially for high profile vehicles. This includes I-90 from Buffalo to Kaycee. $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Gerhardt
998 WWUS75 KRIW 162353 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 453 PM MST Fri Jan 16 2026 WYZ010-011-170100- /O.EXP.KRIW.HW.W.0001.000000T0000Z-260117T0000Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 453 PM MST Fri Jan 16 2026 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Wind gusts around 40 mph will continue this evening, with higher gusts of 50 to 55 mph occurring again late tonight. Overall, the threat has ended and the warning will be allowed to expire. $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . TL
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 14, 9:50 PM MST, 3 hours 36 minutes earlier. Its key messages:
- Strong northerly flow aloft combined with a passing weather system favor the potential for high wind across portions of north-central Wyoming Thursday night and much of Friday. There is a 60 percent chance of 60 mph gusts across northern Johnson County.
- A cold front associated with that disturbance ushers in much colder air for Friday. Daytime highs return to seasonal readings with 30s for most lower elevation locales.
- The colder air begins to retreat to the east Saturday allowing for a slow warm-up for the weekend into early next week. Conditions remain dry.
Area forecast discussion, Jan 14, 9:50 PM MST, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Riverton WY 950 PM MST Wed Jan 14 2026 .KEY MESSAGES... - Strong northerly flow aloft combined with a passing weather system favor the potential for high wind across portions of north-central Wyoming Thursday night and much of Friday. There is a 60 percent chance of 60 mph gusts across northern Johnson County. - A cold front associated with that disturbance ushers in much colder air for Friday. Daytime highs return to seasonal readings with 30s for most lower elevation locales. - The colder air begins to retreat to the east Saturday allowing for a slow warm-up for the weekend into early next week. Conditions remain dry. && .UPDATE... Issued at 1207 PM MST Wed Jan 14 2026 Warm and uneventful weather prevails across the state today and for much of Thursday. One update regarding the short term forecast is the chance for strong gusty winds across parts of Johnson County Thursday into Friday. Hi-res models have begun to show more detail regarding the setup as a disturbance moves to the east of the area. However, a potent jet streak associated with this disturbance looks to clip portions of eastern and northern WY. Our CWA will remain mainly unaffected with the one exception being Johnson County. Some models are showing strong 700 mb winds of 60 to 70 knots move across this area. There are also some signals these strong winds may make their way into portions of the Bighorn Basin and Natrona County. However, at this time the greatest confidence remains over Johnson County. Probabilistic guidance shows a 50-80% chance for winds gusts of 55 mph or more mainly over Johnson County especially nearby Buffalo and into eastern parts of the county. These winds look to be in association with the cold front passage so along with strong gusty winds, temperatures will quickly drop as winds increase. Overnight apparent temperatures Thursday into Friday for Johnson County are likely to near the single digits due to the combination of the strong winds and colder temperatures. As a result of the increasing likelihood for wind gusts in excess of 55 mph, High Wind Watches have been issued for Johnson County, starting Thursday afternoon through Friday afternoon. Other locations such as Natrona County and parts of the Bighorn Basin may be added but at this time confidence is not high enough to warrant any highlights. Otherwise the remainder of the previous discussion remains unchanged with mild and mostly quiet conditions returning for the weekend. && .DISCUSSION... Issued at 1200 AM MST Wed Jan 14 2026 Upper level ridging continues to dominate the western CONUS with a high centered over northern California. A weak frontal boundary scraped eastern portions of the CWA east of the Bighorns that brought some breezy winds and a few showers. The only widespread impact will be a cooler start to Wednesday morning but warming right back up to 10 to 20 degrees above average once again in the afternoon and again Thursday. The main finger of the PFJ continues to be blocked to the north into Canada before it dives south into the upper Great Plains and Missouri River Basin. The much colder temperatures remain for the Ohio River Valley and Great Lakes Region bringing some of that southward to even the Gulf of America. For our part of the country, some breezy winds, ample sunshine, and dry conditions continue to be the story. Thursday will see a similar occurrence as Tuesday with a late date frontal passage but with a strong shortwave supporting it. The PFJ retreats westward across the state allowing for isolated shower activity east of the Divide but not much to it with ensemble guidance. 10-20% PoP the best that can be done. However, colder temperatures will come for Friday, albeit only seasonable for the middle of January. As the trough pushes east, ridging builds back in for the weekend as increasing convergence weakens the divergence aloft with the coldest of temperatures expected to push as far south as northeast Texas and northern Louisiana/Mississippi. This pattern looks to continue into next week with a blocking ridge for western CONUS and a deep, potent trough for the eastern half of the country. Longer term model solutions continue to be more aligned with bringing in a more zonal pattern by late next week that will open up the Pacific moisture for the CWA. However, as with this pattern, areas west of the Divide will mainly be impacted with snowfall but a more widespread cooler pattern will be had by all even if just seasonable for January 22nd onward towards the end of the month. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 950 PM MST Wed Jan 14 2026 VFR conditions prevail through at least 03Z/Friday at all terminals. The primary concern during the period will be increasing and gusty west to northwest wind in advance of a potent cold front. Once the front sweeps south through areas east of the Continental Divide, winds become northerly with speeds remaining nearly steady or increasing late in the period. Pre-frontal west to northwest wind 14-28kts increases during the 18Z-21Z/Thursday timeframe at all but KJAC, where southwest wind 6-10kts is present. The front sweeps first through KCOD (23Z/Thursday), then KWRL and KCPR, before reaching KRIW and KLND (02Z-04Z/Friday). KRIW and KWRL see a north wind 20-34kts in the immediate wake of the front. There could be some lowered mid-cloud (VFR) ceilings at KCPR and KCOD after 03Z/Friday given a tad more moisture and favorable upslope. Mountain tops frequently obscured after 00Z/Friday along and east of the Continental Divide. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Thursday afternoon through Friday afternoon for WYZ010-011. && UPDATE...Dziewaltowski DISCUSSION...Lowe AVIATION...CNJ
Hazardous weather outlook, Jan 14, 8:40 PM MST, 4 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 840 PM MST Wed Jan 14 2026 WYZ001>020-022>030-151400- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 840 PM MST Wed Jan 14 2026 ...A High Wind Watch is in Effect from 5 PM Thursday until 5 PM Friday for the Lower Elevations of Johnson County... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Rest of Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday and Friday...Strong northerly flow aloft allows for widespread wind gusts of 30 to 40 mph east of the Continental Divide. Gusts of 40 to 60 mph are possible across northern Johnson County and northern portions of the Bighorn Basin. The strongest winds are expected to impact Buffalo and I-90. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 4:34 PM MST | Winter Weather Advisory | RIW | Johnson | 3 hr |
Nearby
High Wind Warnings in Wyoming, 2026Every high wind warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.